Ohio, 2018

Strong Wind in Ohio, December 31, 2018

December 31, 2018 · NWS CLE · 7 events in 7 counties and zones

A panhandle hook low pressure system moved northeast into the Great Lakes region on December 31, deepening as it moved north of Lake Erie on the evening of the 31st. This low extended a cold front across northern Ohio.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A panhandle hook low pressure system moved northeast into the Great Lakes region on December 31, deepening as it moved north of Lake Erie on the evening of the 31st. This low extended a cold front across northern Ohio. Strong winds along and behind this front downed trees and power lines across the area, prompting widespread power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 31, 6:56 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 31, 6:56 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
656 PM EST Mon Dec 31 2018

.SYNOPSIS...
Low pressure over Illinois will move northeast across the central
Great Lakes this evening. The will move off the New England Coast by
Tuesday afternoon allow high pressure to begin to build into
the region from the Northern Plains. The next clipper type
storm system will move across the region Wednesday night into
Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Update...No changes made for the update.

Original...Low pressure over Illinois will move northeast
across the central Great Lakes this evening. The will move off
the New England Coast by Tuesday afternoon allow high pressure
to begin to build into the region from the Northern Plains.

So as the low approaches a warm front will lift northward with
winds becoming south to southwest ahead of the cold front. AS
the front gets a bit closer a strong low level jet will be
moving overhead with some of this wind energy mixing to the
surface. Will leave the wind advisory in its current
configuration through the night. Wind gusts around 50 mph look
possible, especially near and west of I-77 and along the
lakeshore. There is slight concerns that the winds could be
stronger along the lakeshore. Will pass this concern to later
shifts.

It appears that most locations will end up with half an inch to
just over an inch for the event this may lead to some minor
flooding along a couple rivers but definitely not any
widespread issues because of water.

Colder air arrives Tuesday into Tuesday night. Still some
uncertainty on how fast we will transition back to some snow
showers. May need to watch for some patchy freezing drizzle at a
few locations Tuesday night.

Temperatures will likely warm through the evening and still
believe a few locations could touch 60 degrees before the cold
front passes. Most locations should dip into the mid to upper
30s by sunrise. Highs will likely be in the morning on Tuesday
then hold steady or slowly fall during the afternoon. Lows back
to the 20s for Tuesday night.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A large area of high pressure extending from the Plains to New
England will remain overhead on Wednesday and Thursday. Cloud cover
is the main concern during this period and models are still
indicating that moisture will be trapped beneath the inversion. Will
keep skies mostly cloudy Wednesday then become partly cloudy as
skies start to scatter out from the west on Thursday. Seasonal
temperatures are expected for highs with slightly above
normal lows given the clouds.

By late this week, models are coming into better agreement with a
closed upper low moving out of the southern Plains through the
Tennessee and lower Ohio Valleys. Some gradual warming is expected
on Friday despite thickening clouds. There will also be a chance of
showers as mid-level moisture wraps north across the area. Pops
remain low with a dry easterly flow in the low levels.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Chances of precipitation continues Friday night with deformation on
the north side of the upper low. Somewhat of a trowal feature is
also focused into eastern Ohio and northern PA with warm air keeping
precipitation type mostly liquid. As colder air wraps into the back
of the system can not rule out a brief mix with snow but at this
time the bulk of the precipitation looks to fall as rain.

This system will quickly pull away on Saturday with surface ridging
building in behind it. We will be keeping an eye on the northern
stream and possible trough developing across the eastern Great Lakes
but at this time a dry weekend looks likely. The extended forecast
has above normal temperatures but these will also depend on the
evolution of the upper level pattern.

&&

.AVIATION /00Z Tuesday THROUGH Saturday/...
Low circulation near KSBN this evening with a warm front east
from the low moving into northern OH. Light to moderate rain
affecting all but KFDY and KTOL this evening. Rain will move
east through the evening as dry slot works in from the west.
Conditions across the area are slowly lifting are were mostly
MVFR, although pockets of IFR remain with the lowest CIGS far
northwest. CIGS will continue to lift across north central and
nwrn OH into nwrn PA through the evening as the warm sector
envelops the area. Overnight CIGS will likely drop back to MVFR
or IFR as the low moves to our northeast and flow swings to
wnw. Another concern is low level wind shift at least early this
evening. Winds around 2 kft are expected to reach 55 to 65
knots from the southwest early this evening. Surface winds will
increase from the southwest also through the evening but
initially wind shear either directionally or by speed is likely.
Cigs mostly MVFR Tuesday.

OUTLOOK...Non-VFR across NE OH and NW PA Tuesday night into
Wednesday with lake effect snow showers.

&&

.MARINE...
A deepening low pressure system will pass north of Lake Erie tonight
with winds increasing to gale force on the eastern two thirds of
Lake Erie. East to southeast winds will shift around to the
southwest and west and increase to 30 knots on the western basin and
40 knots on the eastern basin. The window of the strongest winds
will only last about 6 hours before dropping off quickly late
tonight. The Gale Warning will run until 7 AM, but a Small Craft
Advisory will be needed on the east half of the lake through at
least midday Tuesday. In conjunction with the strong southwesterly
winds, low water conditions will develop on the western basin of
Lake Erie and a Low Water Advisory has been issued through 7 AM.
Water levels are only expected to peak a few inches below the
critical mark by about 4 AM.

High pressure will build east into the region late Tuesday and
remain Wednesday into Thursday bringing good marine conditions. A
weaker low pressure system will move through the Ohio Valley on
Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 7 AM EST Tuesday for OHZ006>014-017>023-
     027>033-036>038-047-089.
PA...Wind Advisory until 7 AM EST Tuesday for PAZ001>003.
MARINE...Low Water Advisory from 10 PM this evening to 7 AM EST Tuesday
     for LEZ142>144-162>164.
     Small Craft Advisory from 10 PM this evening to 7 AM EST
     Tuesday for LEZ142-143.
     Gale Warning from 10 PM this evening to 7 AM EST Tuesday for
     LEZ144>146-164>166.
     Gale Warning from midnight tonight to 7 AM EST Tuesday for
     LEZ147>149-167>169.

&&

SYNOPSIS...Mullen
NEAR TERM...TK/Mullen
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...TK
MARINE...KEC
Hazardous weather outlook, Dec 31, 4:13 PM EST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
413 PM EST Mon Dec 31 2018

OHZ003-012115-
Lucas-
413 PM EST Mon Dec 31 2018

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Southwest to westerly winds will increase tonight with the passage of
a cold front. Wind gusts to 40 mph are expected tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006>014-017>023-027>033-036>038-047-089-PAZ003-012115-
Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
413 PM EST Mon Dec 31 2018

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-002-012115-
Northern Erie-Southern Erie-
413 PM EST Mon Dec 31 2018

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ144-164-012115-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from The Islands to Vermilion OH-
413 PM EST Mon Dec 31 2018

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
TUESDAY...
...LOW WATER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142-143-162-163-012115-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
413 PM EST Mon Dec 31 2018

...LOW WATER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ145-146-165-166-012115-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
413 PM EST Mon Dec 31 2018

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-147>149-167>169-012115-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
413 PM EST Mon Dec 31 2018

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 31, 5:35 PM EST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
535 PM EST MON DEC 31 2018

OHZ010>014-020>023-029>033-036>038-047-089-010030-
Summit-Geauga-Marion-Richland-Medina-Lorain-Wayne-Knox-Holmes-
Portage-Lake-Stark-Mahoning-Trumbull-Ashtabula
Lakeshore-Cuyahoga-Ashland-Morrow-Ashtabula Inland-
535 PM EST MON DEC 31 2018

...A SHOWER WILL AFFECT RICHLAND...MEDINA...LAKE...MORROW...WAYNE...
LORAIN...HOLMES...TRUMBULL...PORTAGE...MAHONING...GEAUGA...
CUYAHOGA...SOUTHEASTERN MARION...ASHLAND...STARK...SUMMIT...ASHTABULA
AND KNOX COUNTIES...

At 530 PM EST, radar showed light to moderate rain across much of
north central and northeast Ohio. While widespread flooding is not
expected, some of the heavier showers may cause localized ponding
of water in poorly drained areas. Motorists should be alert to the
increased potential for hydroplaning this evening across the
region.

Locations impacted include...
Cleveland, Akron, Canton, Youngstown, Lorain, Elyria, Mansfield,
Warren, Medina, Wooster, Ashland, Painesville, Ashtabula, Mount
Vernon, Willowick, Conneaut, Salem, Ravenna, Vermilion and
Columbiana.

Moderate rainfall is likely with these showers, and may cause
localized flooding or ponding of water. Do not drive your vehicle
through flooded roadways.

LAT...LON 4027 8274 4044 8303 4064 8296 4071 8273
      4099 8273 4099 8244 4107 8234 4143 8234
      4153 8204 4150 8171 4176 8129 4198 8052
      4090 8052 4090 8108 4073 8109 4065 8124
      4063 8167 4044 8167 4045 8218 4024 8220
TIME...MOT...LOC 2222Z 180DEG 0KT 4126 8176

King

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Hancock

When
December 31, 10:18 PM EST
Where
Hancock forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

An automated weather station at Findlay Airport reported a wind gust of 54 mph.

Strong Wind, Wood

When
December 31, 10:20 PM EST to 11:00 PM EST
Where
Wood forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

An automated weather station in Tontogany reported a wind gust of 54 mph.

Strong Wind, Erie

When
December 31, 10:25 PM EST to 11:30 PM EST
Where
Erie forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

An automated weather station in Fairview Lanes reported a 51 mph wind gust. A trained spotter reported a 50 mph wind gust in Bellevue.

Strong Wind, Sandusky

When
December 31, 10:25 PM EST to 11:30 PM EST
Where
Sandusky forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Automated sensors in the county reported winds of 45 to 50 mph. Emergency management reported trees and power lines down across the county, leading to power outages. An awning blew off a home and damaged some vehicles on South Street in Fremont.

Strong Wind, Cuyahoga

When
December 31, 11:00 PM EST to 11:59 PM EST
Where
Cuyahoga forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

An automated weather station at Cleveland Hopkins International Airport measured a wind gust of 55 mph. Another automated weather station at Burke Lakefront Airport measured a wind gust of 53 mph. Several trees were reported downed in the southern part of the county, specifically, in North Royalton and Broadview Heights. Tens of thousands were without power into the morning of the 1st.

Strong Wind, Summit

When
December 31, 11:00 PM EST to 11:59 PM EST
Where
Summit forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

An automated weather station at Akron-Canton Regional Airport measured a wind gust of 53 mph. Another automated weather station at Akron Fulton Airport measured a wind gust of 48 mph. Several trees were reported downed in the northern part of the county, specifically, in Northfield and Twinsburg. Tens of thousands were without power into the morning of the 1st.

Strong Wind, Ashland

When
December 31, 11:30 PM EST to 11:59 PM EST
Where
Ashland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

A tree fell on a car on State Route 58, northeast of Nankin. No injuries were reported.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796619, 796629, 796623, 796630, 796626, 796632, 796631.